Wellbutrin is an effective medication that helps many people with mood disorder symptoms every year, but it does come with some side effects. If you’ve struggled with the effects of other antidepressants in the bedroom, you may be wondering if your experience of Wellbutrin sexual side effects will be just the same.
If there were a mascot for Wellbutrin, they would be pretty pumped to answer this question because it turns out that Wellbutrin has no record of causing sexual side effects for anyone — in fact, it’s the pill they put you on when you’re dealing with the side effects of other antidepressants.
The (lack of) sexual side effects is one of the things that make Wellbutrin such a reliable medication for some people. To understand why, let’s take a look at what other antidepressants do to your libido.
Antidepressants do some incredible things for the mind: they can help even out depressive mood swings, moderate the effects of anxiety and panic disorders and even help people with bipolar disorder and post-traumatic stress disorder (PTSD) cope and function more effectively in their day-to-day lives.
Unfortunately, that comes with some risk of side effects. The adverse effects of antidepressants like selective serotonin reuptake inhibitors (SSRIs) for instance, may include a variety of gastrointestinal issues, weight gain, weight loss, insomnia and, yes, drug-induced sexual dysfunction.
SSRI-induced sexual dysfunction and sexual side effects can be pretty common with these medications, and it’s important to understand how these affect both sexes.
A man on antidepressants may see trouble with erectile dysfunction and ejaculatory response, but he may also have trouble reaching climax (welcome to the party, pal). Likewise, a woman might experience increased difficulty with reaching orgasm (a condition called anorgasmia), as well as decreased libido and, for some, decreased lubrication.
It’s a frustrating set of conditions to be sure — depression harms your libido and makes sex unappealing, so you take medication to deal with the depression, but the medication also affects your sex drive? We’d like to speak to a manager about this.
So, where does Wellbutrin come into this? Does it cause the same problems? Well, actually, no.
Wellbutrin was approved by the FDA as an antidepressant in 1985, but it has never really fit into a clique in the antidepressant world. SSRIs affect serotonin levels. Tricyclic antidepressants, or TCAs, affect serotonin and norepinephrine, as do SNRIs or serotonin and norepinephrine reuptake inhibitors. MAOIs or monoamine oxidase inhibitors affect monoamine oxidase, which in turn affects serotonin, norepinephrine and dopamine.
Wellbutrin, though — which goes by the name bupropion in the world of generics — doesn’t fit any of those categories. In fact, experts don’t fully understand how bupropion works, except that it affects two specific neurotransmitters: dopamine and norepinephrine. This would technically make it a norepinephrine and dopamine reuptake inhibitor (NDRI).
You can read our blog on NDRIs vs SSRIs to learn more about the difference.
NDRIs prevent the brain from reabsorping norepinephrine (the stress neurotransmitter and hormone) and dopamine (the pleasure neurotransmitter). Preventing reabsorption leaves a larger stockpile hanging around, so when your mood bottoms out, there are extra neurotransmitter supplies to prevent you from hitting those severe lows.
This means that Wellbutrin can be used to treat a variety of conditions, including depression, anxiety disorders, bipolar disorder, obesity, attention deficit hyperactivity disorder or ADHD(see the difference between wellbutrin and adderall) and antidepressant-induced sexual dysfunction.
Here’s the cool thing, though: Wellbutrin doesn’t have sexual side effects. In fact, it’s so well-known for its lack of sexual side effects that when someone complains that sexual dysfunction from another medication is affecting their quality of life, they are often prescribed Wellbutrin in response.
If you’re experiencing adverse sexual effects from other antidepressant drugs — decreased sexual arousal, infrequent sexual urges or sub-par sexual performance — it may be time to talk to a healthcare provider about switching medications. But before you do that, you should understand that Wellbutrin too has side effects, and they may also affect your quality of life.
Common side effects of bupropioninclude headache, drowsiness, weight loss, excessive sweating, constipation, ringing in the ears, sore throat, uncontrollable shaking of body parts, vomiting, dry mouth, nausea, loss of appetite, stomach pain, anxiety, frequent urination and changes to your sense of taste (definitely something to be aware of if you’re a chef, bartender or someone who likes food more than sex).
In rare cases, chest pain, muscle pain, joint pain, hallucination and panic due to irrational fears, seizures and rapid heart beat can all occur. If you experience any of these, you should speak with a healthcare professional immediately.
Also, call a healthcare professional immediately if you experience hives, blisters, rash, fever, swelling, hoarseness, difficulty swallowing or breathing or serious itching while taking this medication.
But the bigger question — what you should do about these sexual side effects — is something that should be discussed with a healthcare provider, rather than a decision you should make from reading articles on the internet.
The reality is that, while many people have seen improvements in their sexual function after switching from a selective serotonin reuptake inhibitor to medication like bupropion, that may not be the case for you. This is why a relationship with a healthcare professional is so important.
Your sexual desires are important, and if what you need to feel like yourself again is to increase your libido or sex drive, then talking to a healthcare provider about that should be a priority for you.
But it’s important to talk about the big picture and how sexual activity fits into your antidepressant treatment strategy.
More importantly, while sexual dysfunction may be a result of medications, it may also be a result of the very depressive disorder or affective disorder that you’re trying to treat.
The only person that can help you figure this out is a healthcare professional. They may be happy to help you try a new medication for your condition, but they may suggest other options first, like a lubricant for the immediate problems and therapy for the bigger ones.
If you’re really focused on mental health, quality of life and wellbeing, it may be time to consider the holistic picture of your mental health treatment. We’re here to help with tools including online therapy, resources like our guide to antidepressants and even some online psychiatry resources to help get you started.
Kate Hagerty is a board-certified Family Nurse Practitioner with over a decade of healthcare experience. She has worked in critical care, community health, and as a retail health provider.
Start your mental wellness journey today.